Experts have sounded a warning over the potential risk of high-dose vitamin D use.
In a new case report published in the Canadian Medical Association Journal, doctors present the case of a 54-year-old man who developed significant kidney damage following the use of high doses of the vitamin.
The patient had presented with increased creatinine levels. Case history revealed he had been prescribed high doses of vitamin D by a naturopath and taking between 8000-12,000 IU of vitamin D daily for over 2.5 years. The patient’s measured 1,25 dihydroxyvitamin D3 level was 274 pmol/L and his 25-hydroxyvitamin D3 level was 241 nmol/L with a creatinine level of 376 μmol/L.
Despite ceasing all vitamin D supplements and calcium food, the patient’s 1,25 dihydroxyvitamin D3 and calcium levels continued to increase. He was prescribed oral hydroxychloroquine at 400 mg daily, after which his calcium and vitamin D levels decreased.
While the authors acknowledged that vitamin D toxicity is rare, they said clinicians need to be better informed about the risks of its unrestricted use. They recommended glucocorticoid therapy, or where it is not preferred or contraindicated, ketoconazole or hydroxychloroquine, as reasonable options to treat hypercalcaemia related to vitamin D toxicity by decreasing 1,25 dihydroxyvitamin D3 levels.